Fats found in fish oil supplements can stop chemotherapy drugs working, according to researchers.
Writing in the journal Cancer Cell, they advise cancer patients not to take the supplements.
The two fatty acids involved, which are also produced by stem cells in the blood, lead to tumours becoming immune to treatment.
Cancer Research UK advised patients to ask their doctor whether they would be affected.
Scientists in the Netherlands were investigating how tumours develop resistance to treatments.
Experiments on mice showed that stem cells in the blood responded to the widely-used cancer drug cisplatin. The cells started producing two fatty acids, known as KHT and 16:4(n-3).
These fatty acids begin a series of chemical reactions, which mean cancerous cells become resistant to chemotherapy.
Using drugs to block the production of the fatty acids prevented this form of resistance which "significantly enhances the chemotherapy," the study says.
However, researchers warned that these fatty acids were "abundantly present in commercially available fish oil products". They showed that off-the-shelf fish oil supplements, given to mice, could stop chemotherapy working against some tumours.
Prof Emile Voest, lead researcher at University Medical Centre Utrecht, said: "We show that the body itself secretes protective substances into the blood that are powerful enough to block the effect of chemotherapy.
"These substances can be found in some types of fish oil.
"Whilst waiting for the results of further research, we currently recommend that these products should not be used whilst people are undergoing chemotherapy."
Jessica Harris, health information manager for Cancer Research UK, said: "This interesting study suggests one possible option for stopping cancers becoming resistant to treatment, but it is at an early stage and much more research would be needed to develop ways to halt resistance.
"The results also suggest that fish oil preparations may reduce the effectiveness of chemotherapy drugs.
"Cancer patients who are taking or thinking of taking these supplements should talk to their doctors to find out whether they could affect their treatments."